DavesNotHere

7+ Year Member
Sep 29, 2011
435
41
East Coast
Did a pre-op on a 20yo healthy female scheduled for a “somewhat” urgent outpatient urology procedure that we always do under IV sedation (some combo of midazolam, fentanyl, ketamine, or propofol).

Apparently, however, the patient developed significant localized peripheral phlebitis from a sedative (approximately 10 years ago) which was subjectively diagnosed by allergist as a reaction to propylene glycol.

Doing it under GA in the hospital will be a lot of headache for her...so my hope was to run the case on 1 or 2 drugs if i could confirm they had no propylene glycol...i grabbed one of the package inserts on fentanyl and midazolam and didn’t read propylene glycol anywhere...but can i be certain it’s not some hidden preservative? Is there some more definitive way to check?

And since her reaction was phlebitis, can i push 0.5mL and observe for 30 minutes and then proceed if no reaction? It seems like propylene glycol is present in a lot of other materials that she admittedly doesn’t have to avoid...maybe her phlebitis infiltrated and that was just the normal reaction?

I have no financial incentive to take a risk...but getting this done for her in our surgical suite would really be helping her out..so i wanted to do my due diligence.

Anyone have any experience with this?
 

BobLoblaw78

2+ Year Member
Jan 15, 2018
313
523
Status (Visible)
  1. Attending Physician
I can tell you a definitive way to check....IVP.

Was the diagnosis by the allergist from their explanation or from allergy testing? I would guess that it was his guess (since you said subjective--but skin testing can be subjective). She is very unlikely to have an anaphylactic reaction to something that commonly causes skin reaction. You can call the manufacturer or have your pharmacist do it to find out if it is actually in the medications.

If you are truly worried enough that she may have anaphylaxis and what you give her may have the allergen, I would recommend not doing it in an ASC if adequate resuscitation is not readily available (surgical suite?)

If you can't determine, I would discuss the unlikeliness of her situation being a true allergy. Discuss the risks. If she wishes to proceed, I would pretreat- benadryl and solumedrol. Then test through 18g PIV that is flowing well.
 
  • Like
Reactions: 1 users

NICMAN

ASA member, MD PhD
15+ Year Member
May 5, 2005
176
241
Southeast via Texas
Here's an article I ran across a few months ago about excipients and adverse reactions in anesthetic medications:


I take allergies seriously, however reactions in children with somewhat immature immune systems experiencing stress are suspect. We all know that 95% of reported anaphylactic childhood allergies do not end up being adult allergies (bacterial-antibiotic interaction, viral exanthems, etc.).

Have a frank discussion of the risks, benefits, and alternatives. I have had many of these with people who had "allergic reactions" to eg "Propofol caused vomiting during my upper EGD" or "EPI caused my heart to stop beating because they gave it to me that time I coded".

Propofol and lidocaine can go a long way when titrated slowly and carefully as the sole hypnotic/analgesitc agents.
 
  • Like
Reactions: 2 users
About the Ads

ethilo

7+ Year Member
Jul 2, 2012
233
172
Status (Visible)
  1. Attending Physician
I had an old guy I worked with who claimed to have done an open colectomy with lidocaine IV as a sole agent during residency because he and his attending were experimenting with it. Titrated to arrhythmia! :D
 
  • Like
Reactions: 1 user

dipriMAN

2+ Year Member
Sep 4, 2017
953
873
Why kill yourself over this? Call and consult one of the allergists, or have her go to her allergist with a list of medicines and have them ok them.

I personally feel like thus “phlebitis” probably was not a true allergy, but who knows what happened.
 
  • Like
Reactions: 2 users

osumd

10+ Year Member
Jun 28, 2010
80
21
Status (Visible)
  1. Attending Physician
Probably a bad idea to proceed at an outpatient center without a clear history. The “reaction”, whatever it was, was significant enough for her to be taken to an allergist. Get the records, or new allergy eval, or just do this at the hospital
 
  • Like
Reactions: 1 user

IlDestriero

Ether Man
10+ Year Member
Nov 24, 2007
7,880
7,989
The ivory tower.
Status (Visible)
  1. Attending Physician
I had a similar patient with an allergy to one of these common preservative additives. It took several days for the pharmacist to review all of the meds I wanted to use and even then we didn’t have all the information on all of the drugs and I had to use specific ones ie. fentanyl from manufacturer x not Y and zofran from the robot dispenser stock solutions and not the usual vial, etc.
I was very clear in the consent that I was giving the child only the things necessary and even then there was no guarantee that this preservative might be there in microscopic amounts as some manufacturers didn’t respond to info requests and we had to use the information we had access to. (Product inserts, online manufacturing data sheets, etc. All went well. I should write it up.
 
  • Like
Reactions: 2 users

0kazak1

10+ Year Member
Nov 30, 2009
1,480
1,130
OH
Status (Visible)
  1. Resident [Any Field]
I had an old guy I worked with who claimed to have done an open colectomy with lidocaine IV as a sole agent during residency because he and his attending were experimenting with it. Titrated to arrhythmia! :D
Well technically, if you do it right don’t you go into a coma before you heart goes into arrhythmia.
 

Planktonmd

Moderator Emeritus
10+ Year Member
Nov 2, 2006
7,145
2,596
The South
Status (Visible)
  1. Attending Physician
Phlebitis is a very unusual manifestation of allergy! Phlebitis is usually caused by injecting something directly toxic to the vein, it’s basically chemical burn.
Some medications are known to cause that like Hydroxyzine (vistaril), thiopental, Rocuronium, calcium...
This chemical phlebitis has nothing to do with allergy. Also there is the possibility of someone injecting something that is not supposed to injected and then making up a story not to get sued.
 
  • Like
Reactions: 2 users

BobLoblaw78

2+ Year Member
Jan 15, 2018
313
523
Status (Visible)
  1. Attending Physician
Well technically, if you do it right don’t you go into a coma before you heart goes into arrhythmia.
Only 45% get neuro symptoms before cardiac. More get them at the same time or cardiac first. So it is not too safe to rely on neuro symptoms.

(FYI bc I believe you were mostly being funny)
 
  • Like
Reactions: 1 users

0kazak1

10+ Year Member
Nov 30, 2009
1,480
1,130
OH
Status (Visible)
  1. Resident [Any Field]
Only 45% get neuro symptoms before cardiac. More get them at the same time or cardiac first. So it is not too safe to rely on neuro symptoms.

(FYI bc I believe you were mostly being funny)

Is that only with lidocaine? As Bupivacine is known to have the narrowest therapeutic index between neurological symptoms and cardiac symptoms? And is that with IV bolus or IV infusion and slow titration?
 

BobLoblaw78

2+ Year Member
Jan 15, 2018
313
523
Status (Visible)
  1. Attending Physician
Is that only with lidocaine? As Bupivacine is known to have the narrowest therapeutic index between neurological symptoms and cardiac symptoms? And is that with IV bolus or IV infusion and slow titration?

Overall, it is with newer, longer acting local anesthetics as more cases of LAST are with those. They can't do a study, but did look at LAST cases retrospectively. What I am referencing, is a study of LAST cases and presenting symptoms. This is in contrast to what is historically believed, discussed and taught. It is important to know regardless of whether you are giving local anesthetic by bolus or infusion.
 
About the Ads

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.